Hail, Etowah
- When
- May 1, 6:35 PM CST
- Where
- Etowah County, 3.18 mi ENE of Ord
- Measured
- 2 in hail
- Reported by
- Amateur Radio
- Coordinates
- 34.000, -85.930
A cold front dipping into the Tennessee Valley helped spark strong to severe thunderstorms for several days, with large hail, damaging winds, and several tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A cold front dipping into the Tennessee Valley helped spark strong to severe thunderstorms for several days, with large hail, damaging winds, and several tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 1, 5:45 PM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 645 PM CDT FRI MAY 1 2009 .UPDATE...AVIATION DISCUSSION. && .DISCUSSION... THE CONVECTIVE SYSTEM OVER NORTHEAST ALABAMA HAS FINALLY DIMINISHED AND EXITED THE STATE THIS AFTERNOON. ANOTHER MESOSCALE SYSTEM IS CURRENTLY ONGOING IN CENTRAL TENNESSEE AND HAS BEEN SHOWING SOME PROPAGATION TOWARDS THE SOUTH AS NEW STORMS DEVELOP ON THE OUTFLOW. TEMPERATURES THIS AFTERNOON ARE RANGING FROM THE RAIN COOLED 60S IN THE NORTHEAST TO THE LOWER AND MID 80S IN THE SOUTH. SCATTERED DIURNAL SHOWERS HAVE DEVELOPED IN THE WARMER AREAS AND SHOULD BE ONGOING UNTIL SUNSET. A FRONTAL BOUNDARY WILL REMAIN OFF TO THE NORTH AND WEST OF ALABAMA THROUGH THE WEEKEND. UPPER FLOW WILL REMAIN ZONAL THROUGH SATURDAY KEEPING THE MAIN FOCUS OF SHOWERS AND THUNDERSTORMS NORTH OF THE AREA. ONLY CONCERN WOULD BE DEVELOPING MESOSCALE CONVECTIVE SYSTEMS PUSHING AN OUTFLOW INTO THE AREA...AFFECTING PRIMARILY THE NORTHERN COUNTIES. SOME ADDITIONAL DIURNAL ACTIVITY WOULD ALSO BE POSSIBLE IN THE SOUTH. BIGGEST CHANGE TO THE FORECAST WILL BE SUNDAY NIGHT THROUGH THE EARLY PART OF NEXT WEEK. THE 12Z MODELS HAVE BECOME MORE ROBUST WITH THE APPROACHING SHORTWAVE SUNDAY EVENING. BY MONDAY MORNING THE FRONTAL BOUNDARY THAT HAD BEEN STALLED TO OUR NORTH WILL BEGIN PUSHING INTO WEST CENTRAL ALABAMA. SHOWERS AND THUNDERSTORMS SHOULD BE NUMEROUS ACROSS THE NORTHWESTERN HALF OF THE STATE BY NOON MONDAY. CONFIDENCE DROPS ON WHEN THE FRONT WILL PUSH THROUGH...IF IT PUSHES THROUGH AT ALL. THERE IS A CHANCE THE FRONT COULD GET HUNG UP OVER SOUTH-CENTRAL OR SOUTHEAST ALABAMA AND EVENTUALLY WASH OUT BY MID WEEK. THIS DUE TO THE RIDGING OFF THE SOUTHEAST COAST REMAINING STRONG ENOUGH TO DEFLECT THE SHORTWAVE NORTHEAST AND PREVENT THE FRONT FROM PUSHING THROUGH. AS A RESULT SCATTERED SHOWERS AND THUNDERSTORMS WOULD REMAIN IN THE FORECAST UNTIL ANOTHER SHORTWAVE CLEARS THE AREA LATE IN THE WEEK. TEMPERATURES THROUGH THE FORECAST WILL BE NEAR 80 IN THE AFTERNOONS AND LOW TO MID 60S AT NIGHT. DEPENDING ON THE AMOUNT OF CLOUD COVER AND SHOWER ACTIVITY MONDAY...MANY AREAS MAY REMAIN IN THE 70S FOR AFTERNOON HIGHS ON THAT DAY. && .AVIATION...00Z TAF DISCUSSION. QUITE A BIT OF THUNDERSTORM ACTIVITY OCCURRING ACROSS NORTHERN ALABAMA THIS EVENING. HOWEVER...MOST OF THIS ACTIVITY WILL REMAIN AWAY FROM OUR NORTHERN TAF SITES WITH THE EXCEPTION OF ANB WHERE STORMS COULD APPROACH ITS VICINITY. THE ONLY PROBLEM EXPECTED TONIGHT ACROSS ALL SITES WILL BE LOW CLOUDS. THEY ARE EXPECTED TO DEVELOP AT AROUND 10Z AND REMAIN AS LATE AS 17Z. BY 18Z...MOST AREAS SHOULD BE BACK TO VFR CONDITIONS. 10/ARM && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 100 PM CDT FRI MAY 1 2009 ALZ011>015-017>050-021130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 100 PM CDT FRI MAY 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS...CAPABLE OF PRODUCING FREQUENT LIGHTNING...SMALL HAIL...AND WIND GUSTS OVER 30 MPH...WILL BE POSSIBLE OVER NORTHWEST AND NORTHEAST ALABAMA THROUGH 8 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE ON MONDAY. THE MAIN THREAT SHOULD BE LARGE HAIL AND DAMAGING WINDS. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT ANTICIPATED AT THIS TIME. 03
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 637 PM CDT FRI MAY 1 2009 ALZ017-018-020015- BLOUNT-ETOWAH- 637 PM CDT FRI MAY 1 2009 ...SIGNIFICANT WEATHER ALERT FOR BLOUNT AND ETOWAH COUNTIES UNTIL 715 PM CDT... AT 635 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF TABOR ROAD TO STRAWBERRY...OR ALONG A LINE EXTENDING FROM 15 MILES EAST OF BOAZ TO 8 MILES SOUTH OF ARAB...MOVING EAST-SOUTHEAST AT 30 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... STRAWBERRY. BROOKSVILLE. SARDIS CITY. SNEAD. WILSONIA. WALNUT GROVE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KSL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 715 PM CDT FRI MAY 1 2009 ALZ017-020100- BLOUNT- 715 PM CDT FRI MAY 1 2009 ...SIGNIFICANT WEATHER ALERT FOR BLOUNT COUNTY UNTIL 800 PM CDT... AT 714 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR STRAWBERRY...OR 6 MILES SOUTH OF ARAB...MOVING EAST AT 25 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... STRAWBERRY. BROOKSVILLE. SUSAN MOORE. MCLARTY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KSL
The Northeast Alabama radar (KHTX), 104 km away, was scanning. The volume nearest the first event began at 00:35 UTC.
39 thunderstorm wind, 16 hail, 7 tornado. Local standard time, as filed.
Two trees were blown down on the east side of Hamilton.
A brief tornado touchdown was reported by two law enforcement officers in a wooded area near the intersection of AL-18 and AL-107, just northwest of the city of Fayette. A subsequent survey of the area by county officials revealed very little damage.
The tornado touched down along AL-17 just south of the Hightogy Community. It then traveled east-northeast, and lifted after it crossed CR-20 near Wright Road. The damage path was mainly confined to wooded areas. Several trees were snapped off along the path and a few roadways were temporarily impassable.
Several trees were blown down on AL-269, near Parrish.
Several trees were blown down in the Kinterbish Community.
Several trees were blown down in Cuba.
Hundreds of trees were blown down throughout Marengo County, including near Linden. One tractor trailer was blown over on US-80. The driver suffered minor injuries. At least 2 homes in Linden were damaged by fallen trees.
A few trees were blown down along the river, between Forkland and Demopolis.
A brief tornado touched down along CR-10 west of AL-61, which is south southwest of Newbern in the Sunshine Community. The roof and metal siding was completely taken off one barn, and partially off another. Another cinder block building on the farm sustained roof damage. A few trees were blown down along the short path.
Numerous trees and power lines were blown down across Hale County, including around Greensboro. A total of 9 homes were damaged by fallen trees, including 5 homes in the Faunsdale area. One mobile home had its roof torn off.
The tornado touched down near Ashington Drive, in the Brook Highland area, just southwest of Lake Purdy. It then moved east-northeast, across AL-119, and into the Greystone area. Numerous trees were uprooted along the path. At least 20 homes suffered minor roof damage, mainly the loss of shingles. Other damage was limited to uprooted and snapped trees, especially on the Greystone golf course. The course was closed for a day due to clean up.
Thousands of trees were blown down across Perry County.
Trees were blown down on Stevens Hill Circle, Riverchase Trace, and Old Rocky Ridge Road, in Hoover. Large tents and portable restrooms were blown down at Spain Park.
The tornado touched down along CR-470 west of Dunavant. It then moved northeastward, and lifted just after it crossed AL-25 just north of Dunavant. Numerous trees were snapped off and uprooted along the path.
Hail up to the size of nickels covered the ground at Greystone Legacy Country Club.
Numerous trees were blown down across the southern portion of Bibb County, and many roadways were blocked as a result.
A brief tornado touched down near the intersection of Sequoyah Road and Cherokee Road, near the Stewarts Crossroads Community. Several trees were blown down along the short path. At least 10 homes suffered minor to moderate damage associated with the fallen trees.
Several trees were blown down at several locations around the city of Moody.
Hail up to the size of quarters covered the ground in Vandiver.
Trees and power lines were blown down around Maplesville. At least three homes and two mobile homes were damaged by the fallen trees. Fallen trees blocked the railroad tracks. Several outbuildings suffered varying degrees of roof damage.
Hail up to the size of nickels covered the ground, near Sterrett.
The tornado touched down in Pleasant Grove along CR-27. It then tracked northeastward and generally paralleled CR-27 and Wolf Creek. The tornado crossed Interstate 20 near the intersection of US-231 in Pell City, and continued northeastward all the way to the Coosa River just beyond the River Ranch Road Community. Numerous trees and power poles were snapped off along the path. Many fallen trees and power poles landed on homes and outbuildings.
Several trees were blown down in the city of Clanton. At least one home was damaged by fallen trees.
Several trees were snapped off along Interstate 65, between mile markers 219 and 212, and several more were blown down within the city of Jemison. An old store front was blown over in downtown Jemison. Four buildings suffered damage. At least 3 vehicles were damaged by fallen trees. The railroad tracks were blocked for several hours. The fence around the baseball field at Jemison High School was blown down.
A large tree was blown down in the city of Thorsby.
Hundreds of trees were snapped off at CR-71 and South River Road, near Lacoosa Marina. At least 3 homes were damaged by the fallen trees. Several campers also suffered minor damage. A roof was blown off a dry storage boat house, and several other outbuildings were damaged.
Several trees were blown down in the Benton Community.
Several trees were blown down across Autauga County.
Several trees were blown down in the northwest portion of Coosa County.
Numerous trees were blown down across Lowndes County. Many of the fallen trees blocked roadways. A few trees fell on vehicles and homes.
Several trees were blown down in Columbiana.
Several trees were blown down in the Eden Community, near Pell City.
Numerous trees were blown down and uprooted around Sylacauga. The volunteer fire department suffered roof damage. A few homes and mobile homes were damaged by the fallen trees.
Several trees were blown down on Old Sylacauga Highway and Odens Mill Road, north of Sylacauga.
Several trees and power lines were blown down in Elmore.
Several trees and power lines were blown down in Millbrook. Some of the fallen trees blocked roads, and one tree fell onto a home causing minor damage.
Several trees were blown down near Lakeview Drive, on the northeast side of Montgomery.
The soccer field bleachers at the Auburn University at Montgomery were blown over.
A large tree was blown down on Woodley Circle, on the southeast side of Montgomery.
Trees and power lines were blown down in several locations around Elmore County, including Wetumpka. A few vehicles were damaged by the fallen trees.
Several trees were blown down across Clay County. At least one structure suffered unspecified wind damage.
Power lines were blown down on Cricket Lane, in Lincoln.
A small portable metal shed was destroyed and blown across US-278 into the parking lot of a nearby gas station. A few trees were blown down, and a few homes suffered shingle damage.
Trees were blown down at several locations around Tallapoosa County, at least one of which landed on and badly damaged a house.
Trees were blown down at several locations across Macon County. At least one home was damaged by the fallen trees. At least one vehicle was damaged, and many roadways were blocked.
Trees and power lines were blown down at several locations across Lee County. A church roof sustained moderate damage, and a parking deck had minor roof damage. A large tree fell onto a county bucket truck, and damaged the county garage shop.
The East Alabama Medical Center recorded a peak wind gust of 61 mph.
Trees were blown down at several locations around Chambers County. A few vehicles were damaged by the fallen trees.
Several trees were blown down and caused power outages. The fallen trees damaged several buildings and vehicles. Several outbuildings and barns also suffered damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2009Every state in 2009This day in weather historyThe tornado archive for Alabama, 2009Warnings in Alabama, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174966, 174965, 174969, 174971, 174972, 174973, 174974, 174975, 174976, 174977, 174978, 174979, 174980, 174984, 174981, 174982, 174983, 174985, 174986, 174987, 174988, 175005, 175008, 175010, 175018, 175021, 175022, 175026, 175027, 175028, 175029, 175030, 175032, 175033, 175387, 175388, 175389, 175390, 175391, 175392, and more.